Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 23, 2025Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2025, 9:56 PM MDT for Hamilton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2025, 9:56 PM MDT (03:56 UTC)
Expired
May 23, 2025, 10:45 PM MDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KDDC 240356
SVRDDC
KSC075-240445-
/O.NEW.KDDC.SV.W.0067.250524T0356Z-250524T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM MDT Fri May 23 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 1045 PM MDT.

* At 956 PM MDT, a severe thunderstorm was located near Hartman, or
  10 miles northwest of Coolidge, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10187 3825 10166 3786 10194
      3798 10205
TIME...MOT...LOC 0356Z 309DEG 17KT 3817 10211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
2 follow-up statements
278 
WWUS53 KDDC 240418
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1018 PM MDT Fri May 23 2025

KSC075-240445-
/O.CON.KDDC.SV.W.0067.000000T0000Z-250524T0445Z/
Hamilton KS-
1018 PM MDT Fri May 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 1017 PM MDT, a severe thunderstorm was located near Coolidge,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3816 10172 3801 10183 3794 10189
      3805 10205
TIME...MOT...LOC 0417Z 309DEG 17KT 3810 10201 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
597 
WWUS53 KDDC 240435
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1035 PM MDT Fri May 23 2025

KSC075-240445-
/O.EXP.KDDC.SV.W.0067.000000T0000Z-250524T0445Z/
Hamilton KS-
1035 PM MDT Fri May 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 1045 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Kansas.

&&

LAT...LON 3826 10204 3816 10172 3801 10183 3794 10189
      3805 10205
TIME...MOT...LOC 0435Z 309DEG 17KT 3805 10193 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:34 PM MDT, 5 hours 22 minutes earlier. Its key messages:

  • Limited severe storm potential Friday afternoon and Friday night, with large hail the primary risk.
  • Cold front Saturday morning will provide SW KS with an unseasonably cool Memorial Day weekend, with more clouds than sun, northeast winds, occasional rain, and afternoon temperatures much below late May normals.
Area forecast discussion, May 23, 4:34 PM MDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
534 PM CDT Fri May 23 2025

.KEY MESSAGES...

- Limited severe storm potential Friday afternoon and Friday
  night, with large hail the primary risk.

- Cold front Saturday morning will provide SW KS with an
  unseasonably cool Memorial Day weekend, with more clouds than
  sun, northeast winds, occasional rain, and afternoon
  temperatures much below late May normals.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 23 2025

Midday mesoanalysis outlines widespread stratus and midlevel
clouds across much of SW KS, that has delayed or prevented
instability through midday. Widespread elevated southeast winds
and related moisture advection was supporting dewpoints into the
lower 60s across western zones. CAPE axis was establishing
across eastern Colorado, where sunshine was interacting with
moist southeast winds. Current thinking is most zones will be
quiet through 7 pm, with widely scattered supercells developing
over eastern Colorado first late this afternoon. Storms will
move southeast through the evening, in a CAPE/shear parameter
space favorable for supercells. While storms are supercellular,
hail of 2+ inches will be a risk. With time tonight, any
supercells will grow upscale into multicell clusters, at which
time hail size will decrease, and the risk for outflow winds
will increase. Despite SPC hail/significant hail probability,
confidence in convective evolution is low this evening. Many
CAMs, presumably picking up on the clouds and slow destabilizing
process, keep most activity in NW KS/WFO Goodland's CWA. Pops
are necessarily restricted to only the chance/scattered
category.

Cold front, augmented/assisted by any convective outflow, will
progress southward across SW KS tonight, easily reaching the
KS/OK border by sunrise Saturday. All models show widespread
post frontal stratus expanding Saturday morning, and once
established, cool moist NE winds will work to keep stratus
entrenched through most of Saturday. The lack of insolation
combined with a net loss of -5C at 850 mb will work together to
keep afternoon temperatures much below late May normals.
Saturday's temperatures follow the coolest guidance, struggling
into the lower 60s, and even that may be too warm. Areas of
light rain and/or drizzle are expected through the day.

More of the same Sunday, cloudy, northeast winds, off and on
rain showers, drizzle, and unseasonably cool. Afternoon
temperatures are expected to be on the order of 20 degrees below
normal, again struggling into the lower 60s, with many locations
stuck in the 50s. Models remain consistent relegating any
instability and severe threat well to the southeast of SW KS in
Oklahoma.

Long wave trough over the Great Basin Sunday will make progress
to the high plains Memorial Day Monday, with the trough axis
arriving by afternoon. This synoptic evolution favors an
increase in rain coverage late Sunday/early Monday, as shown by
ECMWF/EPS and the likely pops from the NBM. Models show
unseasonably little MUCAPE (near or less than 1000 J/kg), so
severe weather is very unlikely. Can't rule some marginally
severe hail from some of the elevated storms as the trough
passes. Monday temperatures will again be stuck way below
normal, held down by clouds, northeast winds, and rain.

Improving weather is expected Tuesday with subsidence behind the
departing trough axis decreasing the clouds. Probability of rain
increases again by midweek, with temperatures gradually
returning closer to normal through next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 532 PM CDT Fri May 23 2025

VFR conditions will prevail through this evening with mid level
cloudiness. Low clouds will redevelop overnight bringing MVFR to
IFR conditions. A thunderstorm will be possible around the HYS
terminal after midnight. Winds will generally be from an
easterly direction tonight, shifting to more of a northeasterly
direction tomorrow.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Hovorka_42
Hazardous weather outlook, May 23, 1:01 AM MDT, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CDT Fri May 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CDT Fri May 23 2025 /101 AM MDT Fri May 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible Friday afternoon and
evening. Primary risk is large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, May 23, 9:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025

KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Scott and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
      3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:22 PM MDTSpecial Weather StatementDDCLane, Scott38 min
May 23, 10:02 PM MDTSpecial Weather StatementDDCHodgeman, Lane, Ness, Scott43 min
May 23, 10:38 PM MDTSpecial Weather StatementDDCHodgeman52 min
May 23, 10:40 PM MDTSpecial Weather StatementDDCHodgeman, Pawnee50 min
May 23, 11:08 PM MDTSpecial Weather StatementDDCHamilton52 min
May 23, 11:21 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee39 min
May 23, 11:52 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford38 min
May 24, 12:24 AM MDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford51 min
May 24, 12:52 AM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt68 min
May 24, 1:07 AM MDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Pratt, Stafford38 min
May 24, 1:22 AM MDTSevere Thunderstorm WarningDDCBarber38 min
May 24, 1:58 AM MDTSevere Thunderstorm WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.